Pennsylvania, 2022

Hail and Damaging Winds in Pennsylvania, June 16, 2022

June 16, 2022 · NWS CTP · 22 events in 8 counties and zones

A north-south stationary boundary bisected central Pennsylvania ahead of a cold front approaching from the Great Lakes on June 16, 2022. A broken line of showers and thunderstorms formed along a lake-breeze front that developed over northwestern Pennsylvania, just ahead of the approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$192,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A north-south stationary boundary bisected central Pennsylvania ahead of a cold front approaching from the Great Lakes on June 16, 2022. A broken line of showers and thunderstorms formed along a lake-breeze front that developed over northwestern Pennsylvania, just ahead of the approaching cold front. As this line progressed southeastward, one of the cells within the line became a long-track supercell that produced a swath of wind damage and hail from Warren County southeastward to the Lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 16, 2:17 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 16, 2:17 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
317 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Multiple rounds of thunderstorms after expected today into early
tonight, along and ahead of a cold front.

Numerous thunderstorms this afternoon and evening will likely
become severe with damaging wind gusts, hail, and possibly even a
few tornadoes.

A secondary cold front will push southeast through the state
late Friday afternoon and evening, accompanied by isolated
showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
18Z update...
Thunderstorms are starting to develop along the stationary front
that is nearly north-south oriented through central
Pennsylvania. Stratus clouds that are stubborn to lift in
eastern Pennsylvania may inhibit/limit severe t-storm
development/maintenance. However, the cold front is still on
track to spark more thunderstorm activity as it has just crossed
Lake Erie. The environment is favorable for discreet
thunderstorms to produce damaging wind gusts, large hail (>= 1
inch in maximum dimension), and tornadoes. Storms should move
out of the area around midnight or so.

Prev...
A weak mid-upper level shortwave rounding the crest of the
upper level ridge will initiate showers and scattered
thunderstorms early today over the eastern half of the CWA.
The impeding factor in thunderstorm development has been weak
upper level convergence and a strong mid level cap with 700 MB
temps of 10C or greater across the western half of PA. The
northern and eastern edge of the cap, topped by steep mid level
lapse rates has been right around the 700 mb, 9C isotherm, which
currently extends from the North-Central Mtns to the Lower Susq
Valley - and along the Western edge of the tightest 925-850 mb
Theta-E gradient.

Compensating subsidence/weak ridging aloft behind this gradually
evolving MCS will bring muggy but mainly dry conditions later
this morning and early afternoon, before increasing upper
diffluence and the approach of the left exit region of a 100 kt
upper level jet sparks a round or two of likely severe TSRA. The
anticipated QLCS and scattered preceding discrete TSRA (with
supercell characteristics) will sweep SE from the NW Mtns to the
Lower Susq Valley in about 4-5 hours later today. The storms
will work their way through an environment highlighted by
moderately strong 0-1 km shear of 20-25 kts, a broad loop
hodograph and with 0-6km shear vectors from the WNW at 35 to 45
kts and swrly 850 mb winds of 20-25 kts. Resulting late
afternoon and early evening CAPE and EHI are AOA 3000 J/KG and
and 5 respectively - signifying a favorable environment for
strong/tall rotating updrafts.

Increasing low-level shear and low LCLs indicate that the
potential for a brief tornado over north central Pa can't be
ruled out late this afternoon/evening. However, the primary
threat will be damaging straight line wind gusts.

Although ensemble mean total qpf is between 0.3 and 0.6 inches,
will have to monitor the low-end risk for isolated flash
flooding across the north central mountains, where the latest
HRRR and HREF both support the potential of spot amounts of 3+
inches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
18Z update...
Thunderstorm activity will die down after midnight
tonight, yielding dry weather through the end of the week and
the weekend. Winds on Friday will be gusty at times but skies
will be clear and dewpoints will be much lower than Thursday, so
it will feel quite pleasant.

Prev...
Current guidance indicates the mid level shortwave and
associated band of strong storms will exit the southeast part of
the forecast area by late this evening. Afterward, it will
likely stay mostly cloudy and rather muggy overnight across at
least the SE half of the state.

Dewpoints will drop precipitously during the day Friday as a
gusty NW wind of 25 to 30 KTS is tapped from just 1-2 KFT AGL,
before temps follow with their drop Friday night/Sat.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Minimal amount of spread among medium range guidance is
supporting a high confidence forecast of dry and cool weather
for the weekend, as high pressure and associated low-pwat
airmass builds southeast across the area.

Remarkably cold air (and excellent vsby) for mid June looks to
advect southeast into northeast PA at the 850 mb level with
values of 4-7C. This is a bit warmer than previous guidance, but
still expect highs 5-10 degrees below average this weekend,
despite a good deal of sunshine. Sunday night could be the
chilliest night of the stretch with high pressure over the
region providing the most favorable conditions for radiational
cooling.

Not out of the question to see some upper 30s F for mins
throughout the perennial cold spots in the Northern Mtns both
Sunday and Monday mornings.

Warmer and more humid conditions should return by early next
week, as surface high pressure passes southeast of PA and a
warm front approaches from the midwest. Ensemble plumes support
chance PoPs Monday and Tuesday, focused mainly during max
heating of the afternoon and early evening.

Could see scattered convection increase heading into mid/late
week as central US ridge flattens, increasing potential for
shortwaves to ride over the top of it and into PA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Stratocu hanging tough over eastern portion of CWA is keeping
MVFR cigs in place up and down the Susq Valley this mid
afternoon. But should continue to see this gradually erode
through late day.

Two areas of tstms to impact central PA this afternoon. The
first over the southern mountains has been ongoing for a few
hours. These storms have remained over the same areas,
developing along a N-S oriented stationary frontal boundary.
These scattered storms may begin to develop further west and
north in peak daytime heating, potentially reaching vicinity of
JST/AOO/UNV.

Second area of storms has just begun to develop over the past
hour along the lake breeze off of Lake Erie, and should continue
as a broken line of thunderstorms into the evening hours. Though
individual cells will propogate eastward, the line itself will
gradually sag to the SE with potential to produce strong gusty
winds, nearing KBFD shortly after 20z and JST/AOO/UNV/IPT after
22z. Line should be weakening as it approaches the Lower Susq
this evening, but could see brief impacts at MDT/LNS after 00z
as well.

After the line of tstms moves through, drier and cooler
conditions will begin to move in, beginning an extended period
of VFR conditions outside of some patchy morning fog over the
northern mountains.

Outlook...

Fri...Improving conditions.

Sat...Mainly VFR. Lower CIGS possible across the north and
west early.

Sun...VFR.

Mon-Tue...Mainly dry, but a chance of a shower late across the
west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Gutierrez
NEAR TERM...Lambert/Gutierrez
SHORT TERM...Lambert/Gutierrez
LONG TERM...Guseman/Fitzgerald/RXR
AVIATION...Martin/RXR/Gartner
Hazardous weather outlook, Jun 16, 1:59 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
259 PM EDT Thu Jun 16 2022

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
259 PM EDT Thu Jun 16 2022

...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable this afternoon
and will linger into tonight. A few tornadoes are also possible.

Have multiple ways to receive weather warnings today and tonight and
have a safety and sheltering plan prepared.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 16, 11:33 AM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service State College PA
1233 PM EDT Thu Jun 16 2022

PAZ026-027-161700-
Huntingdon PA-Mifflin PA-
1233 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUNTINGDON AND
SOUTHWESTERN MIFFLIN COUNTIES THROUGH 100 PM EDT...

At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntingdon, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

This storm will remain over mainly rural areas of central Huntingdon
and southwestern Mifflin Counties, including the following
locations... Mapleton, Mill Creek, Kistler, Newton Hamilton and
Shirleysburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4040 7812 4047 7804 4045 7767 4038 7775
      4027 7771 4026 7771 4023 7774
TIME...MOT...LOC 1632Z 281DEG 26KT 4042 7794

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Dangelo
Special weather statement, Jun 16, 11:58 AM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service State College PA
1258 PM EDT Thu Jun 16 2022

PAZ035-036-161715-
Fulton PA-Franklin PA-
1258 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FRANKLIN AND EAST
CENTRAL FULTON COUNTIES THROUGH 115 PM EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of McConnellsburg, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
McConnellsburg, Harrisonville and Fort Loudon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3993 7810 3999 7809 4006 7782 3987 7781
TIME...MOT...LOC 1656Z 264DEG 26KT 3997 7803

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dangelo

The radar

The Pittsburgh radar (KPBZ), 143 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 16, 2:46 PM EST
Where
Warren County, 0.86 mi SE of Grand Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
41.710, -79.540

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in multiple locations in the vicinity of Grand Valley.

Thunderstorm Wind, Warren

When
June 16, 2:58 PM EST
Where
Warren County, 0.94 mi S of Tidioute
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Social Media
Coordinates
41.667, -79.417

A severe thunderstorm producing winds estimated to be 70 to 80 mph knocked down trees across the Tidioute area, with an area of concentrated damage along Gravel Gulch Lane. Some outbuildings and roofs were damaged along Gravel Gulch Lane as well.

Thunderstorm Wind, Warren

When
June 16, 3:15 PM EST
Where
Warren County, Sheffield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.700, -79.030

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires around Sheffield.

Thunderstorm Wind, Elk

When
June 16, 3:59 PM EST
Where
Elk County, 0.71 mi SE of Ridgway
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
41.422, -78.741

A severe thunderstorm producing winds estimated near 60 mph produced multiple reports of trees and wires down in Ridgway.

Thunderstorm Wind, Elk

When
June 16, 4:16 PM EST
Where
Elk County, 0.43 mi WNW of Kaulmont
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
911 Call Center
Coordinates
41.431, -78.558

A severe thunderstorm producing winds estimated near 60 mph produced multiple reports of trees and wires down in Saint Mays. One tree went through the window of a house on Grant Street.

Thunderstorm Wind, Elk

When
June 16, 4:20 PM EST
Where
Elk County, 2.3 mi N of Weedville
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.313, -78.506

A severe thunderstorm producing winds estimated near 70 mph knocked down numerous trees and wires along Route 255 north of Weedville.

Thunderstorm Wind, Elk

When
June 16, 4:23 PM EST to 4:25 PM EST
Where
Elk County, 2.11 mi N of Caledonia to 1.85 mi WSW of Benezette
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.310, -78.468

A downburst produced straight-line winds estimated to have been 90-100 mph, knocking down or snapping hundreds of trees along Mount Zion Road in a predominantly wooded area between Weedville and Benezette.

Thunderstorm Wind, Elk

When
June 16, 4:35 PM EST
Where
Elk County, 3.72 mi SW of Dents Run
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.333, -78.322

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires along Route 555 east of Benezette.

Thunderstorm Wind, Centre

When
June 16, 5:18 PM EST
Where
Centre County, 0.72 mi NNW of Clarence
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.059, -77.956

A severe thunderstorm producing winds estimated near 60 mph knocked down wires near Hartline Road in Clarence.

Thunderstorm Wind, Centre

When
June 16, 6:14 PM EST
Where
Centre County, 1.01 mi W of Centre Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.849, -77.689

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across Route 144 in Centre Hall.

Thunderstorm Wind, Centre

When
June 16, 6:30 PM EST
Where
Centre County, 0.32 mi WNW of Potters Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.801, -77.626

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Route 144 in Potter Township, closing the road in both directions for several hours.

Hail, Juniata

When
June 16, 7:19 PM EST
Where
Juniata County, 0.52 mi W of Mifflintown
Measured
1.75 in hail
Reported by
Public
Coordinates
40.570, -77.390

A severe thunderstorm produced golf-ball sized hail in Mifflintown.

Hail, Juniata

When
June 16, 7:19 PM EST
Where
Juniata County, 1.73 mi NE of Denholm
Measured
2 in hail
Reported by
Public
Coordinates
40.620, -77.400

A severe thunderstorm produced two-inch diameter hail north of Mifflintown.

Thunderstorm Wind, Juniata

When
June 16, 7:20 PM EST to 7:22 PM EST
Where
Juniata County, 0.68 mi ESE of Centre to 1.43 mi W of Vandyke
Measured
96 kt (110 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.545, -77.309

A severe thunderstorm producing winds estimated to have been 100-110 mph produced considerable straight-line wind damage between Mifflintown and Thompsontown. The strongest downburst winds associated with the storm occurred at the Centre Lutheran Church, where the roof of the church was peeled off from the north. A metal cross on the church's steeple was also destroyed, while a pine tree adjacent to the church had a piece of its trunk snapped off. The storm then continued|southeastward across the Juniata River, producing tree damage near the PFBC Vandyke Hatchery. Additional tree damage was then found farther southwest along Highway 333 immediately southeast of Mexico and east of Port Royal, associated with the rear flank|downdraft of the storm.

Thunderstorm Wind, Juniata

When
June 16, 7:20 PM EST
Where
Juniata County, 0.4 mi NW of Mexico
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.534, -77.355

A severe thunderstorm producing winds estimated near 70 mph knocked down trees at the Buttonwood Campground near Mexico, PA.

Hail, Juniata

When
June 16, 7:25 PM EST
Where
Juniata County, 0.52 mi W of Thompsontown
Measured
1.75 in hail
Reported by
Public
Coordinates
40.570, -77.240

A severe thunderstorm produced golf-ball sized hail near Thompsontown.

Thunderstorm Wind, Perry

When
June 16, 7:40 PM EST
Where
Perry County, 1.35 mi S of Wila
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.461, -77.169

A severe thunderstorm producing winds estimated near 70 mph produced wind damage along Gill Hill Road.

Thunderstorm Wind, Perry

When
June 16, 8:00 PM EST
Where
Perry County, 1.11 mi NW of Duncannon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.389, -77.037

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Municipal Building Road near Duncannon.

Thunderstorm Wind, Perry

When
June 16, 8:10 PM EST
Where
Perry County, 1.43 mi WNW of Rose Glen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.409, -77.105

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto New Bloomfield Road west of Duncannon.

Thunderstorm Wind, Cumberland

When
June 16, 8:55 PM EST
Where
Cumberland County, 1.53 mi NNE of New Kingstown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.251, -77.061

A severe thunderstorm producing winds estimated near 60 mph knocked down wires near Hogestown.

Hail, York

When
June 16, 9:15 PM EST
Where
York County, 0.87 mi NW of Yocumtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.180, -76.810

A severe thunderstorm produced quarter-sized hail north of Valley Green.

Hail, Lancaster

When
June 16, 9:25 PM EST
Where
Lancaster County, 1.73 mi WSW of Maytown
Measured
1 in hail
Reported by
Public
Coordinates
40.070, -76.610

A severe thunderstorm produced quarter-sized hail near Maytown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024102, 1024105, 1024107, 1024851, 1024854, 1024856, 1024855, 1024858, 1024120, 1024121, 1024114, 1024092, 1024095, 1024147, 1024148, 1024096, 1024867, 1024870, 1024871, 1024872, 1024097, 1024098.